A new case report highlights a serious autoimmune condition that can arise following vaccination against COVID-19.
The report, published in the peer-reviewed journal Medicine on Feb 17, describes a 29-year-old with a “history of headache and fever for 9 days and 6 days, respectively” who developed autoimmune encephalitis (AE), a condition where the immune system attacks the brain, after receiving an inactivated SARS-CoV-2 vaccine.
He was “initially diagnosed with an intracranial infection,” but the “final diagnosis was corrected as anti-mGluR5-related AE with reversible splenial lesion syndrome,” the authors note.
Autoimmune encephalitis is a disease of the central nervous system that can cause a range of neurological symptoms, including “psychiatric symptoms such as behavioral changes, memory and cognitive dysfunction, seizures, and movement and consciousness disorder,” the authors write.
“The most frequent psychiatric manifestations are behavioral or personality/mood changes, ranging from irritability or agitation to severe anxiety, depression, and full-blown psychosis with abnormal thought processes and hallucinations,” they go on to say.
AE is often related to certain antibodies that attack a specific part of the brain called the metabotropic glutamate receptor 5 (mGluR5), a type of protein found on the surface of nerve cells in the brain. The protein plays an important role in regulating communication between nerve cells.
Reversible splenial lesion syndrome (RESLES) is a condition characterized by reversible lesions in the splenium of the corpus callosum. The splenium is the posterior (rear) part of the corpus callosum, which is a thick band of nerve fibers that connects the two hemispheres of the brain. It is involved in the transfer of information between the left and right sides of the brain.
RESLES, on the other hand, is a “spectrum of disorders, which is radiologically characterized by reversible lesions present in the splenium of the corpus callosum,” according to the study. “RESLES can be accompanied by seizures, encephalopathy, headache, and ataxia.”
The patient required treatments with multiple medicines, including corticosteroids to fight inflammation and an antibody treatment called gamma-globulin.
In the study, the authors also confirm that neurological complications following COVID vaccination have been reported, including acute myelitis (inflammation in the spinal cord), acute disseminated encephalomyelitis (ADEM; an autoimmune disease of the central nervous system), and acute demyelinating polyneuropathy (Guillain-Barré syndrome; when the immune system attacks healthy nerve cells).
The onset of symptoms typically occurs within one to three weeks following vaccination.
The authors conclude that there “was a correlation between the time of vaccination and the onset of mGluR5-related AE in our patient” and that there “are currently no other plausible causes for mGluR5-related AE in this patient.”
“[T]herefore, we strongly speculate that this developed following vaccine administration,” the authors state.
The new case report highlights the importance of prompt diagnosis and treatment in cases of autoimmune encephalitis.
“Cases similar to ours and population cohorts should be scrutinized to ensure the constant evaluation of such risks,” the authors write, encouraging healthcare workers to remain vigilant for patients presenting with unusual neurological symptoms following COVID-19 vaccination. “Further study is warranted to evaluate the incidence and pathogenesis of SARS-CoV-2 vaccine-mediated antimGluR5-related AE,” the authors write.
Read the full study below: